Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety group.

@maryathome

Can someone please advise me. I notice a lot on here talk about seeing a family doctor as well as a psychiatrist. I only see my family doctor. Not sure how much they learn. He’s young. Should I be seeing a psychiatrist?

Also, before any of you decided to wean off Effexor, were you feeling motivated and not feeling depressed?

Jump to this post

Re type of doctor to see–
Depends on who prescribed your Effexor and why. Was it for mental/emotional issues, or for a physical one? My oncologist prescribed Effexor for me to control hot flashes after I went into chemical menopause caused by Tamoxifen; I cannot be on estrogen as the type of breast cancer I had is estrogen-fed.

Some folks suggest seeing a psychiatrist for Effexor withdrawal in the expectation that this type of doctor is more familiar with how to accomplish the withdrawal with the least adverse effects for the patient.

Why did I get off Effexor?
After 18 years, I expected my hot flashes were over and I no longer needed to take the drug. I might have thought twice if I had known I was going to have "discontinuation" effects begin many weeks after I slowly tapered off!

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

That's a great idea — thank you!

REPLY
@jcallen2

I was on 300 mg for years but when i started to have problems w my kidneys it was reduced to 225 mg. I have a new MD as of 2 yrs ago. We discussed reducing it more. I spoke w a pharmacist who suggested reducing by 37.5 mg every 2 weeks. I'm taking 187.5 mg now. Went back up for a couple of weeks bc of depression but it was re to infection. Will b going down to 150 mg next week. Some nausea, tremor but better sleep. Do not go cold turkey. It can kill u.

Jump to this post

That’s what I thought !!!! Never heard 300 mg .

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

Saw this way of reducing/tapering dosage if you cannot cut pills, or a compounding pharmacist is not available to you, or too expensive–
https://www.mdedge.com/psychiatry/article/103869/depression/venlafaxine-discontinuation-syndrome-prevention-and-management
For patients who experience severe discontinuation symptoms with a minor dosage reduction, venlafaxine can be tapered over 10 months with approximately 1% dosage reduction every 3 days. Stahl (a prescriber’s guide–Stahl’s essential psychopharmacology) recommends dissolving the tablet in 100 mL of juice, discarding 1 mL and drinking the rest. After 3 days, 2 mL can be discarded, etc.

NOTE: Venlafaxine is the generic name of Effexor (brand name).

REPLY
@maryathome

Can someone please advise me. I notice a lot on here talk about seeing a family doctor as well as a psychiatrist. I only see my family doctor. Not sure how much they learn. He’s young. Should I be seeing a psychiatrist?

Also, before any of you decided to wean off Effexor, were you feeling motivated and not feeling depressed?

Jump to this post

I was put on it because of a family incident at the age of 55. However, I was suffering from depression (mental, emotional) (that I have been able to cope with) from my 20’s.

REPLY
@jakedduck1

@sharaden

I wouldn’t take it every other day if I were you. I d take a smaller dose for a couple weeks and lower it again and so on.
People have tried that and I haven’t yet heard of it being successful.
Good luck
Jake

Jump to this post

I can't get anything smaller. This is how my mom did it so I'm just hoping it will work for me.

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

I'm currently getting off 300mg. My doctor has done pretty big decreases from 300 to 225, 225 to 187.5, 187.5 to 150, 150 to 112.5, 112.5 to 75, 75 to 37.5, and now trying to get to zero. Each dose has had different side effects from the decrease. It's terrible.

REPLY
@jcallen2

I was on 300 mg for years but when i started to have problems w my kidneys it was reduced to 225 mg. I have a new MD as of 2 yrs ago. We discussed reducing it more. I spoke w a pharmacist who suggested reducing by 37.5 mg every 2 weeks. I'm taking 187.5 mg now. Went back up for a couple of weeks bc of depression but it was re to infection. Will b going down to 150 mg next week. Some nausea, tremor but better sleep. Do not go cold turkey. It can kill u.

Jump to this post

@catamite @cherylannm I've been on 300mg since I was 15, so it definitely isn't the maximum.

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

I'm going to try this! I've been on 37.5 and have tapered it out to twice a week but can't go any longer than that. I tried taking out 1/2 the pellets but had to take the other half within 36 hours. I'll try your way by just removing a couple pellets at a time.

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

@sharaden
The compounding pharmacy did mine this way: 112 to 105 (2 weeks), 97.5 (2 weeks).
If I tolerate that, they will prepare more. This is my 9th day. So far, I only feel teary-eyed. I am unmotivated and sleep for at least 12 hours, but that’s the way I was prior to trying to wean off.

REPLY
@maryathome

Can someone please advise me. I notice a lot on here talk about seeing a family doctor as well as a psychiatrist. I only see my family doctor. Not sure how much they learn. He’s young. Should I be seeing a psychiatrist?

Also, before any of you decided to wean off Effexor, were you feeling motivated and not feeling depressed?

Jump to this post

What are "discontinuation" effects? Is that different than the withdrawal effects we are having from tapering (brain zaps, dizziness, etc?)

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

Did your doctor have to ok using the compounding pharmacy or were you able to take care of that on your own? As for “unmotivated and sleep for at least 12 hrs,'' I'm that way, too, and was before I started tapering — it's a huge part of the reason why I decided to get off.

REPLY
Please sign in or register to post a reply.
  Request Appointment